Identification in nonparametric models for dynamic treatment effects
Sukjin Han
Journal of Econometrics, 2021, vol. 225, issue 2, 132-147
Abstract:
This paper develops a nonparametric model that represents how sequences of outcomes and treatment choices influence one another in a dynamic manner. In this setting, we are interested in identifying the average outcome for individuals in each period, had a particular treatment sequence been assigned. The identification of this quantity allows us to identify the average treatment effects (ATE’s) and the ATE’s on transitions, as well as the optimal treatment regimes, namely, the regimes that maximize the (weighted) sum of the average potential outcomes, possibly less the cost of the treatments. The main contribution of this paper is to relax the sequential randomization assumption widely used in the biostatistics literature by introducing a flexible choice-theoretic framework for a sequence of endogenous treatments. This framework allows non-compliance of subjects in experimental studies or endogenous treatment decisions in observational settings. We show that the parameters of interest are identified under each period’s exclusion restrictions, which are motivated by, e.g., a sequence of randomized treatment assignments or encouragements and a behavioral/information assumption on agents who receive treatments.
Keywords: Dynamic treatment effect; Endogenous treatment; Average treatment effect; Optimal treatment regime; Instrumental variable (search for similar items in EconPapers)
JEL-codes: C14 C32 C33 C36 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620303717
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Identification in Nonparametric Models for Dynamic Treatment Effects (2019) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:225:y:2021:i:2:p:132-147
DOI: 10.1016/j.jeconom.2019.08.014
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().